Ask a doctor

Vitamin A and E Intake Before Tummy Tuck?

My tummy tuck is 2 days away. I was directed to take iron supplements and eat iron-rich foods due to my HG levels(11.6) Ht (34.9). I purchased Total Cereal for its iron content and have conumed 3 bowls. However, today, I realized Total has 100% of the daily values of vitamins A and E, which I just found out I should avoid. Is this a deal breaker for the surgery?

Doctor Answers (9)

Vit E and Vit A in cereals preop

+2

It is quite ok to have a nice healthy serving of Total cereal before a surgical procedure. Even 3 bowls is fine. You will NOT be achieving high levels of Vit E, which could prolong bleeding in the operating room, and after the operation.

Excessive doses of Vit E and fish oils can cause bleeding above the normal rate. I usually give my patients a list of medications to avoid (fish oils, garlic, aspirin, ibuprofen, Advil, Motrin, Vit E) before a surgical procedure. Total cereal is not on that list! Enjoy it and good luck with your procedure.


Portland Plastic Surgeon

Vit E and Tummy tucks

+2

Check with your surgeon.

Personally, all things being equal I would NOT worry about. Vitamin E is associated with prolonged bleeding due to its effect on the platelets, the cells which stick together and close bleeding vessels.

If you are willing to MAYBE have a little extra bruising, I would not cancel the procedure.

Good Luck.

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 59 reviews

Vitamins and Tummy Tuck/Cosmetic Surgery

+1

For the most part vitamins are "fish food." But they do have their place in life and surgery. People in essentially normal health will not be helped or hurt by the addition of a multivitamin or even a mild amount of individual vitamins. On the other vitamins can be helpful in certain instances and hurtful in others.

Vitamin E is well known to cause bleeding. However, this is usually in doses far exceeding recommended daily allowances.

Vitamin A is a great for patients on steroids. Steroids inhibit the healing process. I will give patients on steroids Vitamin A 30,000 units daily for 3 weeks then stop. This helps to counter the skin effects of steroid but does not affect the systemic effects of them.

Zinc and Vitamin C are necessary for diabetics as they are often deficient in these.

So eat healthy and take a multivitamin if you like.

Christopher L. Hess, MD
Fairfax Plastic Surgeon
5.0 out of 5 stars 16 reviews

You might also like...

Most likely OK to take lower doses of Vtiamin Supplements

+1

The forms of Vitamins present in these cereals is not always the best nor the most bioavailable. Therefore, it is not likely that you fully absorbed these doses.

We generally concern ourself with inviduals who take super doses of fat soluble vitamins (A, D, E &K ) over several weeks or months which can result in large deposits with effect on the liver, metabolism , clotting pathways, etc.

A one time high dose will unlikely cause a significant buildup and in all likelihood you will be fine.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 43 reviews

You are probably OK

+1

Hello,

Assuming you have no other "bleeding risk" foods or medications, you will probably be OK. Things that cause bleeding do so more in combination. Make sure your surgeon knows about all vitamins, medications and supplements that you are taking.

John P. Di Saia, MD
Orange Plastic Surgeon
5.0 out of 5 stars 23 reviews

Vitamins in Cereal

+1

I don't think you have to worry about the vitamin E level in cereal - it is insignificant. I do encourage all patients to stop all "gold pills" (Vitamin E, Fish Oil, etc) 2 weeks before surgery, but would not cancel surgery if they happened to take 1 beforehand. There might be a little bruising, but I don't think it will cause bleeding to the point where you would need to go back to surgery. Aspirin (or products that contain it like Excedrin, Alka Seltzer, etc) within 10 days of surgery is a deal-breaker. You will have significant bleeding with surgery, and should delay the operation until your platelets are back functioning normally.

Good luck!

Michael A. Bogdan, MD, FACS
Dallas Plastic Surgeon
5.0 out of 5 stars 48 reviews

Vitamins and surgery

+1

There are certain vitamins and herbal supplements I like my patients to stop taking prior to surgery. What every surgeon is concerned about is bleeding afterwards, bruising and hematomas. Vitamin E in a multivitamin is usually 150 IU. To be detrimental it needs to be in the 800-1000 IU range. Other substances to avoid are: Fish oils, flax seed oil, garlic pills, aspirin (major cause of bleeding and bruising), advil, naprosyn or any other non steroidal antiinflammatory medication. You will be fine for your surgery. Best of luck.

George Marosan, MD
Bellevue Plastic Surgeon
5.0 out of 5 stars 9 reviews

Vitamin E before Tummy Tuck

+1

Hi there-

While it is true that Vitamin E has been associated with an increased risk of bleeding and excessive bruising after surgery, this is mostly related to the higher doses present in oral supplements. The smaller amount present in the cereal should not be a problem.

At most, I would think that you might have a bit more bruising, but if your were my patient, as long as this possible increased amount of swelling is not a concern to you, I would not think it necessary to postpone your procedure.

Armando Soto, MD, FACS
Orlando Plastic Surgeon
5.0 out of 5 stars 98 reviews

Vitamins and plastic surgery

+1

You should be fine. Watch how much you eat and don't overdo it. Consuming vitamins before any cosmetic procedure is important to help with the healing process. Consuming too much of one type of vitamin can actually be harmful to the wound healing process, so moderation is key when it comes to things like this. Good luck!

Jeffrey E. Schreiber, MD, FACS
Baltimore Plastic Surgeon
5.0 out of 5 stars 68 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.